Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 175, NWS Wichita, KS

June 30, 2014Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2014, 8:49 PM CDT for Reno County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2014, 8:49 PM CDT (01:49 UTC)
Expired
Jun 30, 2014, 9:30 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Reno County, KS

The radar

The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 8:17 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2699 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WUUS53 KICT 010149
SVRICT
KSC155-010230-
/O.NEW.KICT.SV.W.0175.140701T0149Z-140701T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 930 PM CDT

* AT 847 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARTRIDGE...
  AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PRETTY PRAIRIE...HAVEN...YODER AND CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9829 3797 9770 3774 9770 3773 9846
      3785 9846
TIME...MOT...LOC 0149Z 290DEG 25KT 3790 9803

HAIL...1.25IN
WIND...60MPH

$$

PEARCE
1 follow-up statement
202 
WWUS53 KICT 010159
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
859 PM CDT MON JUN 30 2014

KSC155-010230-
/O.CON.KICT.SV.W.0175.000000T0000Z-140701T0230Z/
RENO KS-
859 PM CDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN RENO
COUNTY UNTIL 930 PM CDT...

AT 855 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST 
OF PARTRIDGE...AND MOVING EAST AT 25 MPH. ADDITIONAL STORMS MOVING 
INTO FAR SOUTHWEST RENO COUNTY HAVE THE POTENTIAL TO BECOME SEVERE. 

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PRETTY PRAIRIE...HAVEN...YODER AND CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9829 3797 9770 3774 9770 3773 9846
      3785 9846
TIME...MOT...LOC 0159Z 282DEG 21KT 3789 9801

HAIL...1.25IN
WIND...60MPH

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:32 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 30, 6:32 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT MON JUN 30 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 250 PM CDT MON JUN 30 2014

UPPER TROUGHING WILL DIG SOUTHEASTWARD ACROSS THE NORTHERN
PLAINS/UPPER MISSISSIPPI VALLEY THIS AFTERNOON THROUGH TUESDAY. THIS
WILL ALLOW A COLD FRONT...STRETCHING FROM IOWA TO NORTHWEST KS EARLY
THIS AFTERNOON...TO SINK SOUTHWARD THROUGH A VERY MOIST/UNSTABLE
AIRMASS IN OUR FORECAST AREA. ISOLATED THUNDERSTORMS MAY DEVELOP
NEAR THE FRONT ACROSS CENTRAL/SOUTH CENTRAL KS AFTER 22Z FROM THE
COMBINATION OF CONVERGENCE/STRONG HEATING ALTHOUGH MID-LEVEL TEMPS
REMAIN VERY WARM. AS THE FRONT CONTINUES TO PUSH SOUTH INTO
SOUTHERN KS THIS EVENING...A PROGGED 40 KNOT SOUTHERLY LOW-LEVEL
JET SHOULD INCREASE LOW-LEVEL CONVERGENCE AND MOISTURE TRANSPORT
INTO THE FRONT. THIS WILL LIKELY ALLOW THUNDERSTORM COVERAGE TO BECOME
MORE NUMEROUS IN THE 01Z-05Z TIME FRAME. EXTREME INSTABILITY
(MLCAPES 3000-4500 J/KG) WILL BE IN PLACE LATE THIS PM/EARLY
EVE...AS SLIGHTLY STRENGTHENING MID-UPPER FLOW INCREASES DEEP
LAYER SHEAR TO 30-40 KNOTS. THIS SUPPORTS SEVERE MULTICELL AND
SUPERCELL STRUCTURES LATE THIS PM/EARLY EVE...WITH VERY LARGE HAIL
AND DAMAGING WINDS. CANNOT RULE OUT A TORNADO ALONG THE FRONT
GIVEN THE EXTREME INSTABILITY. THE SEVERE THREAT SHOULD WANE LATER
IN THE EVE/OVERNIGHT WITH THE MAIN THREAT BECOMING HEAVY
RAIN/FLOODING. THE BROAD LOW-LEVEL JET NOSING INTO SOUTHWEST/SOUTH
CENTRAL KS AND WESTERLY FLOW ALOFT COULD LEAD TO AT LEAST BRIEF
STORM ECHO TRAINING IN THIS AREA...WITH WARM CLOUD DEPTHS
INCREASING TO 3-4 KM AND ANOMALOUSLY HIGH PW'S OF 1.75-2.40
INCHES. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ESPECIALLY IN
SW/SCNTRL KS THIS EVENING BEFORE THE LOW-LEVEL JET VEERS OUT LATE
TONIGHT.

THE WEAK COLD FRONT WILL PUSH SOUTH OF THE KS/OK BORDER TUESDAY INTO
TUESDAY NIGHT...AS AN UNSEASONABLY DEEP UPPER TROUGH ENCOMPASSES THE
NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY. WILL HOLD ONTO
LINGERING STORM CHANCES IN THE SOUTH TUESDAY MORNING...WITH CHANCES
DIMINISHING TUESDAY NIGHT. DRIER WEATHER IS EXPECTED WEDNESDAY INTO
THURSDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE MIDWEST. BELOW
SEASONAL TEMPERATURES AND DRIER AIR WILL INFILTRATE OUR AREA BEHIND
THE FRONT TUESDAY-THURSDAY.

JMC

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 250 PM CDT MON JUN 30 2014

THE MEAN UPPER FLOW PATTERN WILL FEATURE BROAD UPPER RIDGING ACROSS
THE SOUTHERN HALF OF THE CONUS...WITH A BELT OF QUASI-ZONAL FLOW
FROM THE PACIFIC NW INTO SOUTHERN CANADA AND THE NORTHEAST CONUS.
SEMI-PERSISTENT LEE TROUGHING WILL MAINTAIN SOUTHERLY FLOW OF
MOISTURE/INSTABILITY NORTHWARD INTO THE CENTRAL PLAINS. THE MAIN
PROSPECTS FOR STORM COMPLEXES IS PROGGED JUST NORTH/NORTHEAST OF OUR
FORECAST AREA. HOWEVER...SOME LOW PROBABILITIES (20-40%) APPEAR
WARRANTED FOR PARTS OF CENTRAL/SOUTHEAST KS...WITH SEASONALLY VERY
WARM/HUMID CONDITIONS AREA-WIDE.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 632 PM CDT MON JUN 30 2014

SCATTERED STRONG TO SEVERE CONVECTION IS EXPECTED TO DEVELOP
BY MID-EVENING ACROSS SOUTH CENTRAL KANSAS. COVERAGE IS
EXPECTED TO INCREASE ALONG AND JUST BEHIND A SOUTHWARD MOVING
COLD FRONT TONIGHT. WHILE VFR CONDITIONS ARE EXPECTED TO PREVAIL
AWAY FROM CONVECTION...WILL INCLUDE MVFR CATEGORY WITH TSRA
MENTION FOR NOW. AS CONVECTION BECOMES MORE IMMINENT FOR A
TERMINAL...WILL LIKELY AMEND FOR LOWER IFR CATEGORY AS NEEDED.
GUSTY SOUTH TO SOUTHWEST WINDS WILL BECOME NORTHERLY BEHIND
THE FRONT TONIGHT INTO TUESDAY.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  84  64  82 /  80  30  10  10
HUTCHINSON      67  86  62  82 /  70  20  10  10
NEWTON          68  84  62  81 /  70  20  10  10
ELDORADO        67  83  63  81 /  70  30  10  10
WINFIELD-KWLD   69  84  65  83 /  80  50  20  10
RUSSELL         63  84  58  81 /  20  10  10   0
GREAT BEND      63  84  59  81 /  30  20  10   0
SALINA          66  85  59  82 /  30  10  10   0
MCPHERSON       66  85  61  81 /  50  10  10  10
COFFEYVILLE     70  84  66  83 /  50  40  30  10
CHANUTE         69  83  64  81 /  50  30  10  10
IOLA            69  82  63  80 /  50  20  10  10
PARSONS-KPPF    70  83  65  82 /  50  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ067>069-082-083-
091>093.

&&
Hazardous weather outlook, Jun 30, 8:35 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CDT MON JUN 30 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
835 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE
LATE EVENING...WITH SOUTH CENTRAL THROUGH EAST CENTRAL KANSAS
HAVING THE HIGHEST THREAT. THE STRONGER STORMS WILL BE CAPABLE OF
HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH 70 MPH WIND GUSTS. IN
ADDITION...VERY HIGH RAINFALL RATES WILL BE LIKELY WITH THE
STRONGER STORMS WHICH WILL LIKELY CAUSE FLOODING. THE HIGHEST
FLOOD THREAT IS OVER SOUTH CENTRAL KANSAS...WHERE A FLASH FLOOD
WATCH IS IN EFFECT.

SOME MINOR RIVER FLOODING IS EXPECTED TONIGHT ALONG THE COW CREEK
IN RICE AND NORTHEAST RENO COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STORMS WILL BE POSSIBLE TUESDAY AND TUESDAY NIGHT ACROSS SOUTHERN
KANSAS AND AGAIN FOR THE WEEKEND OVER PARTS OF CENTRAL AND
SOUTHEAST KANSAS. STRONG STORMS WILL BE POSSIBLE WITH THIS
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS EVENING ACROSS SOUTH
CENTRAL AND PORTIONS OF SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:16 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick44 min
Jun 30, 10:06 PM CDTSpecial Weather StatementICTReno24 min
Jun 30, 10:15 PM CDTSevere Thunderstorm WarningICTReno45 min
Jun 30, 10:30 PM CDTSpecial Weather StatementICTHarvey45 min
Jun 30, 10:58 PM CDTAreal Flood WarningICTReno8 hr
Jun 30, 10:59 PM CDTSpecial Weather StatementICTReno31 min
Jun 30, 11:12 PM CDTSpecial Weather StatementICTMarion33 min
Jun 30, 11:41 PM CDTSpecial Weather StatementICTHarvey34 min
Jun 30, 11:56 PM CDTAreal Flood WarningICTButler, Harvey, McPherson, Marion8 hr
Jun 30, 11:59 PM CDTAreal Flood WarningICTSedgwick7 hr
Jul 1, 12:06 AM CDTSpecial Weather StatementICTSedgwick24 min
Jul 1, 12:21 AM CDTSevere Thunderstorm WarningICTHarper21 min
Jul 1, 12:31 AM CDTSpecial Weather StatementICTButler29 min
Jul 1, 12:55 AM CDTAreal Flood WarningICTButler7 hr
Jul 1, 1:03 AM CDTAreal Flood WarningICTKingman6 hr
Jul 1, 1:14 AM CDTFlash Flood WarningICTSedgwick2 hr
Jul 1, 2:21 AM CDTSpecial Weather StatementICTSumner24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.